Page 2 of 3

Posted: Tue Mar 11, 2003 6:47 pm
by webslave
Xatral is in the process of approval at the FDA, submitted 1997. Since it's a French drug and since we already have Flomax (Japanese drug distributed by a German company in the US), the wait might be long ... :(

Posted: Tue Mar 11, 2003 6:59 pm
by gunde
In Sweden it's the opposite. Xatral is available and Flomax is not.

Posted: Wed Mar 12, 2003 6:02 am
by webslave
webmaster wrote:Unfortunate new development - heartburn. :pissed: I did a bit of research and it seems that alpha blocker medications can cause relaxation of the lower esophageal sphincter (muscle) and thus cause heart burn. Sigh!
Just to underline that:
"An increased use of acid-suppressive therapy was associated with ... alpha 1 antagonist treatment."Acid-suppressive therapy use associated with antihypertensive agents., J Clin Pharmacol 2001 Jul;41(7):750-6

Posted: Wed Mar 12, 2003 12:33 pm
by Richard.N
Xatral is in the process of approval at the FDA, submitted 1997. Since it's a French drug and since we already have Flomax (Japanese drug distributed by a German company in the US), the wait might be long
Lets face it, it may also depend on how it goes at the UN...

Posted: Wed Mar 12, 2003 3:18 pm
by webslave
I agree. Now an update: unfortunately, the heartburn and dyspepsia continue even with the change of a-blocker to Flomax. I now wonder if the cause is not the hydroxyzine. Searching the web, I come up with one or two stomach pain hits for hydroxyzine, but they are anecdotal, not part of a prescribing reference. I do not have a full drug reference here so I'll go to a library today to access one.

I am thinking about trying a complete histamine blockade using H1 and H2 blocks in combo, like Claritin (safe) and Zantac (ranitidine).

Posted: Wed Mar 12, 2003 6:07 pm
by SickofCP
Xatral is available in Canada also.

I'm on it now.

I don't think I've experienced the retrograde ejaculation, at least not severely. My urologist did warn me about it. It sounds like I would know if I did.

Xatral definitely helps my urine flow. I haven't had any side effects, except for feeling a bit light headed the first time I took it. No big deal though.

Posted: Wed Mar 12, 2003 6:51 pm
by webslave
I like the look of Fexofenadine (Allegra), a H1-receptor antagonist, which inhibits histamine release from peritoneal mast cells in rats. I also like the look of Zantac, a H2-receptor antagonist, which is active in the stomach and intestines, and is used in cases of mastocytosis. This may be a good combo in my search for a histamine blockade. They do not affect smooth muscles in the prostate and bladder, a big plus. To further eliminate histamine, I'll take 2g Esterized Vit. C daily (lowers blood histamine up to 38%)


Combine this with an alpha blocker (haven't decided between Hytrin and Flomax yet) to relax smooth muscle in bladder/prostate, and for not-yet-understood beneficial effect they seem to have on CPPS patients (may be nerve related).

Combine this with mast cell protection regimen:
  • ProstaProtek (a new formulation out soon), or Prosta-Q
  • tiny nightly dose (5mg?) of nortriptyline (Pamelor, Aventil)
Perhaps, if anxious, top this all off with a weeny daily dose of a benzodiazepine (Valium) to put that smile on the dial, and you're all set. :icon6:

Posted: Wed Mar 12, 2003 11:15 pm
by webslave
Hmmm. The big PDR at the library was no more informative than what's on the internet. According to the PDR, there are almost no side effects to hydroxyzine, which is a joke if you read the long list of reactions people report on the IC forum and in other similar chat groups. Likewise with Hytrin, no mention of loosened esophogeal sphincters, acid reflux etc, even though men report it in internet discussions and some medical websites warn about it!

It reminds me of the Flomax story: "only 7-8% of men get retrograde ejaculation", whereas we see every second guy reporting it.

I now believe that the drug information put out by drug companies is almost completely useless and untrustworthy. You really have to look out for yourself in this cold, greedy world.

:mad2:

Posted: Thu Mar 13, 2003 1:42 am
by webslave
Anyway, I think the best thing to do to avoid confusion is to go off all meds and slowly re-introduce one at a time until I know what I'm doing. I have no prostate sensations at all, btw. I'm really just trying to sort these &!%#$ allergies out.

I see Flomax® hangs around in the body for over 60 hours. Doh!

I'm going to go back to Hytrin (off patent and cheap, no retros, more promising research), then, if that goes well, introduce newer antihistamines (AHs) like Allegra® and then Zantac®. I think I'll leave hydroxyzine as a backup if reqd (I'm suspicious that it caused heartburn).

Baby steps, but never giving up .......... :wave:

Posted: Thu Mar 13, 2003 10:25 pm
by webslave
One day off all meds and the heartburn is gone. I'll wait a few days and try Allegra.

Posted: Sun Mar 16, 2003 3:52 pm
by webslave
Allegra bid working as well as Clarinex qod, but without the liver cancer worries with long term use (Claritin/Clarinex cause cancer in mice at high doses). Only downside is a slight "clenching" of the prostate about twice a day, soon after taking dose, as happened with hydroxyzine, but not nearly as bad as hydroxyzine, so no need for alpha blocker. None of the antihistamines is completely free of this side effect. I must say, my stream is far slower and thinner now than when taking Hytrin. However, I also have no heartburn any more, and I wonder if I will ever be able to tolerate alpha blockers because unfortunately I get this lower esophogeal sphincter relaxation with acid reflux reaction. :(

Now for the good news: started Zantac yesterday, 75mg qod. Ate items known to cause me stomach pain on waking ... and awoke with no pain! This is an auspicious beginning! I'll reserve judgement to see if this lasts (as we all know, often things that help don't keep on helping).

I am trying Zantac with Allegra in my quest to create a "histamine blockade" in my body, based on the theory that mast cells and histamine are behind most of our woes. I started Zantac, an antihistmine that acts on receptors in the gut rather than in the skin and brochii, and which is better known as an antacid, because women with IC are reporting that cimetidine (Tagamet), very similar to Zantac, is helpful.

The remaining thing I must look to in the cascade that follows mast cell degranulation is what's called the "late phase reaction", impossible to control as far as I know, in which prostaglandins cause pain.

Posted: Mon Mar 17, 2003 12:17 pm
by webslave
Update! Yesterday I ate a range of foods that, in the past, have resulted in me waking with spasms of pain in both colon and stomach.

A woke this morning with about 10% of the pain I expected. Breakthrough repeated! This confirms that the initial experience I had with hydroxyzine was NOT a fluke! The prostate is fine.

I am a very, very happy man today. I can't describe it. I am freed from a sort of living hell. You can imagine. My wife is just as happy. She can cook a much wider range of foods again.

I am taking each day: 2 Allegra, 1 Zantac, 2000mg ester Vit C, 4 Algonot, 2 Prosta-Q, and the nutrients/supplements listed on the page: http://www.chronicprostatitis.com/protocol.html

Posted: Sat Mar 29, 2003 7:46 pm
by webslave
Update: well, this is not a placebo effect :biggrin(1): It just keeps getting better!

I am taking Zantac and Allegra twice a day (inter alia). The initial prostatic discomfort I felt from the anticholinergic effect of these two antihistamines has worn off, as promised by the advice I'd read.

It is interesting that even sitting is not irritating my prostate anymore. I can honestly say that the gland has been completely quiescent in the last week. I am no longer aware of my CPPS at all.

And the kicker is that I can eat many more foods than I could before, and even caffeine seems not to bother me. :pleased:

For me, this underlines the central role allergy and mast cells play in my condition.

Posted: Mon Mar 31, 2003 2:11 pm
by Richard.N
Cool. I have to report that Elavil's strong anti-cholinergic effect, although tolerable now, has not abated. I've switched alpha blocker to Cardura MR to see if a blockade less specific than Flomax's a1(a) has any bearing. First dose tonight.

Posted: Wed May 07, 2003 3:23 pm
by webslave
Another update: I am having an easier time with food and no pain in my prostate or pelvis at all. I would say the little pelvic discomfort I did have before I started this has subsided into no discomfort. As I sit here I am not aware of my pelvis/prostate. However, I was able to provoke a small amount of pelvic pain a few days ago by eating a lot of cheese for two days, so that reconfirms for me that there is undoubtedly a link between allergy and CPPS, maybe only because when one has an allergic reaction, mast cells degranulate and the body has a higher load of degranulation products (prostaglandins, TNF-a, histamine, leukotrienes) for a while. The physiologic responses to these mediators include smooth muscle spasm, vasodilation, increased vascular permeability, and stimulation of sensory nerve endings. So whatever is going on in the pelvis can only be exacerbated.